Return to the Menopause Forum | Post a Follow-Up

 o
Night Sweats & Effexor

Posted by goldensmom (My Page) on
Tue, Dec 12, 06 at 19:33

Oh no .. I'm back and hot flashes are bearable but night sweats aren't. Waking up around 1:30 every night soaked and after changing can't get back to sleep. Just lay there and sweat, freeze, sweat, freeze. Went to a new dr. yesterday who gave me samples of Effexor XL and am paranoid about starting it after reading pros and cons of it. Can anybody who has taken this drug give me any side effects they experienced....thanks.


Follow-Up Postings:

 o
RE: Night Sweats & Effexor

My Doc put me on Lexapro which is also an "antidepressant" for similar symptoms. I am certainly not depressed, but the lack of sleep from being so hot at night was really starting to get to me. I also felt like I was on edge and was taking my edginess out on my family at times.

This drug has really helped. I also keep my bedroom at 64 degrees at night, which has helped. Honestly, I have not noticed any side effects except that I am sleeping better at night, and feel less anxious and tense--all good things.

Looking forward to this being done!

I would try an antidepressant before I would use estrogen.


 o
RE: Night Sweats & Effexor

GM, a couple of years ago I was put on Effexor to try to wean off of HRT. I'm sorry I cannot remember the specific side effects, but I ended up back on HRT. I happen to be extremely sensitive to most medications and I've tried a lot of AD's because of chronic depression(in addition to menopause). I've never been able to take any of the SSRI/SNRI's(Effexor is one). These meds in general kept me up at night, made me jittery, and some made me itch intensely. That being said, Effexor did help with my hotflashes. You might ask your doctor if you can start with the very lowest dose you can, and work up from there. Maybe start with a regular release instead of the timed release you've been given so you can split pills and start with a very low dose. And, if it doesn't eventually help with your symptoms, it's very important to wean off of these drugs gradually, not by stopping cold turkey.
Another drug that has been used for hotflashes is Neurontin(Gabapentin). It is I believe an anti-seizure drug that is also used 'off label' for neuropathic pain, hotflashes, and more. I tried this one too(I have FMS along with everything else), and I couldn't even get up to a therapeutic dose(typical in my case)before I had bad side effects, although it did help with hotflashes. And, it has helped others...I'm just very sensitive.
So if you are against, or are not a candidate for HRT, I would give these meds a go, being careful to start at the lowest dose. Good luck to you, and keep trying! You deserve some relief!


 o
RE: Night Sweats & Effexor

Goldensmom, I am 33yo and had a total hysterectomy almost 4 years ago. My family has high breast cancer rates and at my age I refused to take HRT, even after my OB-GYN insisted that I had to take them. Well, I tried all kinds of things for relief of the hot flashes(Soy tablets, estroven-es, eating lots of soy/tofu :(, the chillow, things around my neck to keep me cool, etc). I finally went to my family doctor and she initially prescribed a patch that is usually used for hypertension, catapress. I ended up with a terrible rash from the patches so my doctor recommened effexor. I started off taking 37.5mg daily and I am now taking 150mg daily and my life is much better. I still have the occasional hot flash, not like the non-stop flashes before. Something you need to remember is to not skip a dose. I forgot to take them for a couple of days and I thought I was getting the flu but it was my body "needing" the effexor. I was going through withdrawls and it was bad. You have to remember what your triggers are that "give" you hotflashes. I tend to eat alot of spicy foods and unfortunately they give me hotflashes. Alcohol also gives them to me.


 o
RE: Night Sweats & Effexor

Oh, yea!!!, I can tell you the terrible side effects that I had when I was on it about 8 yrs. ago. The worst was having spasms while relaxing and "trying" to fall asleep. All of a sudden, I would involuntarily and uncontrollably have these incredibly strong muscle contractions yanking me up to a sitting position. Made it real hard to fall asleep, and when I finally did, I would continue twitching in my sleep.

Obviously I didnt like it, but I was on the highest dose possible. The reason that he put me on such a high dose was frustration -- mine. I just wanted something to work. It didnt, but then again, nothing to this day has. Must just be me.


 o
RE: Night Sweats & Effexor

Goldensmom,
I am on Effexor and it has changed my life!!! The only side effect I had was some nausea the first couple days but that went away. It has done wonders for me.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Menopause Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Please review our Rules of Play before posting.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here